Used as a stimulant in energy drinks, performance enhancers and weight-loss supplements, the nut from the kola tree contains high amounts of caffeine. Traditional herbal uses of kola nut include treating headache and improving cardiovascular health, but the accompanying caffeine intake can cause a variety of side effects. To limit these effects, consume caffeine in moderation -- 250 milligrams per day, according to the University of Maryland Medical Center.
Video of the Day
Increased Blood Pressure
The caffeine in kola nut increases systolic and diastolic blood pressure by increasing the resistance in the peripheral veins. In a study reported in the journal Hypertension, researchers gave an average dose of 260 milligrams caffeine to 182 men with varying risks for high blood pressure, from low-risk through those diagnosed with hypertension. Results showed caffeine increased blood pressure in all groups, and caffeine produced higher blood pressure in those with higher risk for hypertension.
A United Kingdom study at the University of Bristol explored various effects of caffeine and found results consistent with prior research. It confirmed that even low doses of 70 milligrams of caffeine resulted in unsteady hands and overall restlessness and nervousness for both regular caffeine users and those who didn't habitually use it.
Kola nut stimulates the central nervous system and may interfere with sleep by inhibiting the neurotransmitters that trigger reduced brain activity with doses of caffeine higher than 400 milligrams per day. Reported in Psychopharmacology, performance enhancement related to caffeine did not increase with higher or repeated doses of caffeine.
The use of products containing kola nut increases production of stomach acid and could cause heartburn, nausea and vomiting. The caffeine in kola nut product is associated with increased urination, though the cause hasn't been scientifically confirmed and the sensitivity to caffeine varies by individual.
Caffeine Withdrawal Symptoms
Supplements containing kola nut, including weight-loss nutritional supplements and energy drinks, provide caffeine. For people who regularly use high amounts of caffeine, stopping use of caffeine-containing products may result in headache, nausea and vomiting, fatigue and drowsiness.